Alert archive / Illinois / Tornado Warnings in 2017

Tornado Warning 24, NWS Paducah, KY

March 1, 2017Jackson County, Illinois

NWS Paducah, KY issued this tornado warning at Mar 1, 2017, 4:06 AM CST for Jackson County, Illinois. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 4:06 AM CST (10:06 UTC)
Expired
Mar 1, 2017, 4:30 AM CST
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Jackson County, IL

The radar

The Paducah radar (KPAH), 86 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:08 AM CSTTORNADO8 Wsw Carbondale, ILEF-0 TORNADO NEAR CARBONDALE, IL. PEAK WIND 75 MPH. PATH LENGTH 4.1 MILES. MAX WIDTH 25 YRDS. BEGAN 8.4 MILES WSW OF CARBONDALE IL AND ENDED 4.5 MILES WEST OF COMMUNITY. THE WEAK TORNADO SKIPPED ALONG THIS PATH PRODUCING MAINLY TREE DAMAGE CONSISTING OF BROKEN
Mar 1, 4:18 AM CSTHAIL 0.5Murphysboro, IL
Mar 1, 4:20 AM CSTHAIL 1Murphysboro, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr
Mar 1, 3:03 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

235 
WFUS53 KPAH 011006
TORPAH
ILC077-011030-
/O.NEW.KPAH.TO.W.0024.170301T1006Z-170301T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
406 AM CST WED MAR 1 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southern Jackson County in southern Illinois...

* Until 430 AM CST
    
* At 405 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Grand Tower, or 12 miles southwest of Murphysboro,
  moving east at 70 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Cedar Lake Area around 415 AM CST. 
  Carbondale around 420 AM CST. 

Other locations impacted by this tornadic thunderstorm include
Makanda and Gorham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

&&

LAT...LON 3760 8915 3760 8945 3758 8946 3757 8952
      3758 8952 3759 8948 3760 8948 3764 8952
      3769 8952 3771 8958 3775 8962 3779 8915
TIME...MOT...LOC 1005Z 267DEG 60KT 3767 8954 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Smith

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 1, 3:07 AM CST, 59 minutes earlier.

Area forecast discussion, Mar 1, 3:07 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
307 AM CST Wed Mar 1 2017

.SHORT TERM...(Today through Friday night)
Issued at 307 AM CST Wed Mar 1 2017

Above average confidence in the long term due to decent model
agreement.

With the approach and passage of a cold front this morning, showers
and thunderstorms are expected to re-develop just prior to frontal
passage, with a few storms possibly becoming severe. Thankfully
synoptic parameters are not quite as impressive as they were Tuesday
afternoon/evening and early this morning, so the current thinking is
damaging winds and possibly large hail will be the primary hazards,
however a QLCS type tornado cannot be ruled out.

Convective activity will diminish from west to east this morning
with with almost all precipitation out of our CWA by midday. Beyond
that high pressure at the surface and weak ridging aloft should keep
the region dry through the end of the short term period.

With the exception of today's highs which will be early,
temperatures stay within a few degrees of normal through the short
term period.

.LONG TERM...(Saturday through Tuesday)
Issued at 307 AM CST Wed Mar 1 2017

High pressure at the surface and weak ridging aloft should keep the
region dry through Sunday.

Precipitation chances begin to increase from the west Sunday night
into Monday with the approach of a cold front out of the plains.
Models still not in good agreement on available instability ahead of
the approaching cold front so will only mention slight chances for
thunder Monday evening. Late Monday night into Tuesday morning
precipitation chances will diminish quickly from west to east in the
wake of the front.

Temperatures will remain well above normal through the period.

&&

.AVIATION...
Issued at 1141 PM CST Tue Feb 28 2017

MVFR/VFR cigs/vsbys and SHRA/VCTS/TSRA with the approach of a cold
front for the first couple of hours, VFR with SHRA and possible
TSRA from 11-13Z, then VFR beyond that in the wake of the front.
Winds gusting up to 25-28 knots out of the south southwest early,
then veering around to the northwest with the frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 AM CST this morning for ILZ083-086-087-
     089>091-093-094.

MO...None.
IN...Flash Flood Watch until 9 AM CST this morning for INZ081-082-
     085>088.

KY...Flash Flood Watch until 9 AM CST this morning for KYZ004-005-007-
     010-011-013>016-018>021.

&&

SHORT TERM/LONG TERM/AVIATION...JP
Hazardous weather outlook, Mar 1, 3:37 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
337 AM CST Wed Mar 1 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
337 AM CST Wed Mar 1 2017

...a few severe thunderstorms are possible this morning...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms...some possibly severe this morning. Damaging winds
and large hail will be the primary hazards, however a tornado or
two is not out of the question.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Monday evening. Locally heavy
rainfall and lightning will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this morning.

JP

In the hours before

Local storm report, Mar 1, 2:13 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 2 S CALVERT CITY        37.00N 88.35W
02/28/2017  M65 MPH          MARSHALL           KY   NWS EMPLOYEE

            NON THUNDERSTORM WIND GUST OF 65 MPH REPORTED BY OFF DUTY
            NWS EMPLOYEE

&&

SP
Special weather statement, Mar 1, 2:13 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CST Wed Mar 1 2017

ILZ075>078-080>089-092-093-INZ081-082-085>087-MOZ076-086-087-100-
107>112-114-011015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-ALEXANDER-
PULASKI-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, CAIRO, MOUND CITY, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, PERRYVILLE, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN,
POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID
213 AM CST Wed Mar 1 2017

...Next line of strong to severe storms move into Southern
Illinois and Southeast Missouri shortly before 3 am CST...

A fairly solid line of thunderstorms continues move east and southeast
around 60 mph through Missouri and Illinois.

At 2 am CST, the line of storms stretched from the southwest
corner of Missouri and northwest Arkansas, then arched just north
of the St. Louis Metropolitan area, onward to east central
Illinois near Charleston.

Should the storms continue to move at the current storm motion,
they should move near a Fremont and Saint Mary Missouri line,to
near Woodlawn Illinois, just west of Mount Vernon Illinois by 3 am
CST.

By 4 am CST, the storms should move just east of Poplar Bluff and
Cape Girardeau Missouri, onward to Anna and Carmi Illinos,
reaching near Princeton and Winslow Indiana.

Most of the storms producing winds in excess of 60 mph and one
inch hail were noted along Interstate 44 in the southern half of
Missouri and north of Interstate 40 in northwest Arkansas.

If you live in Southeast Missouri and Southwest Illinois, wind
gusts ahead of the approaching line of storms could reach between
40 and 45 mph.

The current tornado watch that is in effect until 4 am CST may be
replaced with another severe weather watch through daybreak.

Please stay tuned to NOAA Weather radio, commercial television and
radio, as well as social media for further weather updates and
possible warnings.

Smith
Local storm report, Mar 1, 2:18 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TORNADO          CROSSVILLE              38.16N 88.06W
02/28/2017                   WHITE              IL   BROADCAST MEDIA

            *** 1 FATAL *** DAMAGE REPORTED JUST SOUTH OF CROSSVILLE
            WITH 1 FATALITY.

&&

SP
Special weather statement, Mar 1, 3:03 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
303 AM CST WED MAR 1 2017

ILZ075>078-082-083-010945-
White IL-Edwards IL-Hamilton IL-Jefferson IL-Wayne IL-Wabash IL-
303 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...WAYNE...
WABASH...NORTHERN JEFFERSON...EDWARDS AND NORTHEASTERN HAMILTON
COUNTIES UNTIL 345 AM CST...

At 303 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hardinville to near Woodlawn. Movement was
east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Mount Vernon, Mount Carmel, Fairfield, Albion, Lancaster, Wayne City,
West Salem, Bluford, Cisne, Allendale, Dix, Jeffersonville, Bellmont,
Sims, Bone Gap, Mill Shoals, Browns, Mount Erie, Keenes and
Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 400 AM CST for south central
and southeastern Illinois. A tornado watch also remains in effect
until 800 AM CST for south central and southeastern Illinois.

LAT...LON 3860 8815 3857 8815 3857 8765 3854 8767
      3851 8765 3846 8776 3845 8773 3842 8774
      3819 8823 3837 8915 3848 8892 3847 8870
      3858 8870 3861 8863
TIME...MOT...LOC 0903Z 279DEG 48KT 3890 8788 3840 8898

Smith
Special weather statement, Mar 1, 3:22 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
322 AM CST WED MAR 1 2017

MOZ100-107>109-011015-
Butler MO-Carter MO-Wayne MO-Ripley MO-
322 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...RIPLEY...WAYNE AND
BUTLER COUNTIES UNTIL 415 AM CST...

At 321 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Womac to near Dudley.
Movement was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Poplar Bluff, Doniphan, Piedmont, Van Buren, Greenville, Wappapello
Lake Area, Sam A Baker State Park, Naylor, Neelyville, Qulin,
Ellsinore, Williamsville, Fisk, Wappapello, Brush Arbor, Lodi,
Milltown, Cascade, Fremont and Hendrickson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3709 9122 3710 9096 3705 9096 3705 9079
      3714 9078 3717 9074 3727 9073 3727 9055
      3732 9055 3731 9022 3709 9022 3709 9016
      3699 9017 3692 9026 3674 9017 3660 9017
      3651 9022 3650 9113 3682 9112 3683 9122
TIME...MOT...LOC 0921Z 269DEG 38KT 3764 9010 3673 9010

Smith
Special weather statement, Mar 1, 3:44 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
344 AM CST WED MAR 1 2017

MOZ076-086-087-100-011030-
Wayne MO-Bollinger MO-Cape Girardeau MO-Perry MO-
344 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOLLINGER...PERRY...
NORTH CENTRAL WAYNE AND CAPE GIRARDEAU COUNTIES UNTIL 430 AM CST...

At 344 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Coffman to near Womac to 7 miles east of
Glover to near Saco. Movement was northeast at 70 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cape Girardeau, Jackson, Perryville, Marble Hill, Gordonville,
Altenburg, Glen Allen, Patton, Millersville, Burfordville, Biehle,
Daisy, Alliance, Frohna, Oak Ridge, Sedgewickville, Pocahontas,
Longtown, Old Appleton and Lithium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3785 8979 3781 8968 3775 8967 3775 8962
      3770 8955 3727 8953 3731 9039 3732 9014
      3764 9015 3787 8994 3787 8990 3791 8985
TIME...MOT...LOC 0944Z 241DEG 61KT 3777 9010 3760 9018 3748 9056 3735
9052

Smith

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:06 PM CSTSevere Thunderstorm WarningPAHJefferson24 min
Feb 28, 7:54 PM CSTSevere Thunderstorm WarningPAHWayne36 min
Feb 28, 8:07 PM CSTTornado Warning Tornado observedPAHJackson23 min
Feb 28, 8:21 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHJackson, Perry27 min
Feb 28, 8:39 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHFranklin, Jackson, Perry36 min
Feb 28, 8:59 PM CSTTornado Warning Considerable damage threatPAHFranklin, Hamilton, Jefferson46 min
Feb 28, 9:24 PM CSTTornado WarningPAHEdwards, Hamilton, Wayne, White36 min
Feb 28, 9:52 PM CSTTornado WarningPAHEdwards, Wabash, Wayne, White23 min
Feb 28, 9:58 PM CSTSevere Thunderstorm WarningPAHJackson, Union32 min
Feb 28, 10:11 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHEdwards, Wabash, White34 min
Feb 28, 10:30 PM CSTTornado Warning Tornado observedPAHJackson30 min
Feb 28, 10:34 PM CSTSevere Thunderstorm WarningPAHFranklin, Jackson, Williamson26 min
Feb 28, 10:43 PM CSTTornado WarningPAHFranklin, Williamson32 min
Feb 28, 10:54 PM CSTSevere Thunderstorm WarningPAHFranklin, Hamilton, Saline, Williamson36 min
Feb 28, 11:21 PM CSTTornado WarningPAHGallatin, Hamilton, Saline, White24 min
Mar 1, 2:54 AM CSTSevere Thunderstorm WarningPAHJackson, Perry36 min
Mar 1, 3:03 AM CSTSpecial Weather StatementPAHEdwards, Wabash, Wayne42 min
Mar 1, 4:21 AM CSTSevere Thunderstorm WarningPAHJohnson, Union24 min
Mar 1, 4:33 AM CSTSevere Thunderstorm WarningPAHSaline, Williamson27 min
Mar 1, 4:39 AM CSTSevere Thunderstorm WarningPAHSaline, Williamson36 min
Mar 1, 4:44 AM CSTSevere Thunderstorm WarningPAHPope46 min
Mar 1, 4:50 AM CSTSevere Thunderstorm WarningPAHAlexander, Pulaski25 min
Mar 1, 5:06 AM CSTSevere Thunderstorm WarningPAHMassac, Pope24 min

Nearby

Tornado Warnings in Illinois, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.